Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

April 18, 2004Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2004, 6:03 PM CDT for Upton County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 6:03 PM CDT (23:03 UTC)
Expired
Apr 18, 2004, 6:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KMAF 182303
SVRMAF
TXC461-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KING MOUNTAIN...OR ABOUT 6 MILES NORTH OF MCCAMEY...AND MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RANKIN AND KING MOUNTAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3128 10230 3113 10221 3111 10180 3139 10179
          3164 10180 3162 10193 3150 10225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:45 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 1:45 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT SUN APR 18 2004

.SHORT TERM...
SWRN AREAS RECEIVING BEST INSOLATION ATTM WITH KPEQ 90/55 AND KFST
90/51...THIS IS WHERE MSAS HAS BEST LI/S (MINUS 5) DEPICTED. FARTHER
E LOW CLOUDS FINALLY ERODING AND -SHRA HAVE FORMED NEAR KMAF MVG NE.
EXPECT THAT INSTABILITY WILL START TO INCREASE/SHIFT FARTHER E-S...
NEGATIVE AREA ACRS LOWLANDS OF LOWER TRANS PECOS HAS DROPPED TO
20-50 J/KG - BREAKABLE. IF CAP IS BROKE SEVERE TSTMS WOULD BE
POSSIBLE WITH CAPES NEAR 2000 J/KG. WATER VAPOR SHOWS IMPRESSIVE
FETCH OF MSTR FM PACIFIC INTO CENTRAL PLAINS. CERTAINLY DIFFICULT TO
DISCERN WELL DEFINED SHRTWV TROF/S WITHIN THIS MST SW FLOW. MODELS
DEPICT A SHRTWV TROF WITHIN FLOW COMING INTO SRN AREAS THIS EVENING.
WE DONT DOUBT THAT THERE ARE SHRTWV TROF/S AS EARLY THIS MORNING
THERE WAS TS IN GDP MTNS AND NE OFF THE CAPROCK RECENTLY. THEREFORE
INCLINED TO GO WITH MODELS SHRTWV TROF/S AND SLIGHT CHC POPS IN ALL
BUT WRN AREAS AND SCT POPS FAR S. OTHERWISE STOUT SLY WIND CONTINUE.
35KT LLJ TONIGHT WILL KEEP WINDS UP THRU AROUND MIDNIGHT ACRS
PB...ALTHOUGH NOT AS WINDY AS LAST NIGHT OR THIS PM. LOW CLOUDS NOT
AS LIKELY OVERNIGHT AS THE PAST FEW MORNINGS AS LOW LEVEL WINDS
ATTEMPT TO VEER WLY AFTER 06Z...BUT MID/UPPER CLOUDS WILL REMAIN
OVERNIGHT.  CLOUDS/WIND/M50 DWPNTS WILL MAKE FOR ANOTHER WARM NIGHT.

.LONG TERM...
BOTH GFS AND ETA ARE PICKING UP ON WEAK SHORTWAVES MOVING IN FROM
OLD MEXICO OVERNIGHT...ALTHOUGH WITH DIFFERENT TIMING.  DIFFICULT TO
PICK THESE FEATURES OUT IN CLUTTERED WV IMAGERY THIS MORNING...
ALTHOUGH THERE WAS SOME ENHANCEMENT SHOWING UP IN VISIBLE IMAGERY
MOVING INTO SOUTHWEST CHIHUAHUA AT 16Z.  AT ANY RATE...THINK THESE
SHORTWAVES WILL AFFECT MAINLY EASTERN AND SOUTHEASTERN AREAS TOMORROW
MORNING IF PRECIPITATION IS REALIZED.  WILL RETAIN SLIGHT CHANCE
POPS FOR TOMORROW ACROSS LOWER TRANS PECOS AND SOUTHEASTERN PERMIAN
BASIN AREAS.  MAY ALSO HAVE AFTERNOON CONVECTION AGAIN AS DRYLINE
MAKES MORE HEADWAY TO THE EAST TOMORROW.

ON MONDAY...A PATTERN CHANGE IS EXPECTED TO BEGIN.  A BROAD TROUGH
WILL SET UP OVER MUCH OF THE U.S. BY TUESDAY AFTERNOON WITH
SOUTHWEST TEXAS LOCATED MORE OR LESS NEAR THE BASE OF THIS TROUGH.
WESTERLY WINDS WILL PICK UP FROM 500MB THROUGH 850MB ADVECTING DRIER
AIR ACROSS THE AREA.  MORE SIGNIFICANT DRYING IS EXPECTED TO TAKE
PLACE BY MONDAY AFTERNOON AT THE SURFACE BEGINNING IN SOUTHEASTERN
NEW MEXICO.  THE DRYLINE WILL BE ADVECTED PROGRESSIVELY FURTHER EAST
THROUGH THURSDAY WITH 50 DEGREE DEWPOINTS EXITING THE PERMIAN BASIN
BY TUESDAY AFTERNOON.  ALTHOUGH THERE WILL BE SHORTWAVES MOVING
THROUGH THE FLOW...EXPECT THAT RAIN CHANCES SHOULD BE CONFINED TO OUR
MORE EASTERLY LOCATIONS WHERE LOW-LEVEL MOISTURE WILL BE HIGHER.
PRECIP CHANCES WILL AGAIN INCREASE LATE IN THE WEEK AS A SIGNIFICANT
SHORTWAVE TROUGH APPROACHES THE AREA FROM THE NORTHWEST.  WILL
INTRODUCE A /SILENT 10/ POP ON FRIDAY FOR THIS SHORTWAVE...AND LET
LATER SHIFTS INCREASE POPS AS NECESSARY.  A COLD FRONT IS ALSO
PROGGED TO ENTER THE AREA SATURDAY MORNING...WHICH COULD COOL
TEMPERATURES FOR THE WEEKEND.  HAVE KEPT THE SLIGHT COOLING TREND IN
THE FORECAST FOR SATURDAY AND SUNDAY.

&&

FIRE WEATHER...
ON MONDAY...SIGNIFICANTLY DRIER AIR IS EXPECTED TO BEGIN MOVING
EAST.  THIS DRYING WILL MAINLY AFFECT SOUTHEASTERN NM ON
MONDAY...AND AREAS FURTHER EAST AS THE WEEK MOVES ON.  EXPECT RH/S
TO FALL BELOW 15 PCT THROUGH THURSDAY FOR SOUTHEASTERN NM...DAVIS
MOUNTAINS...THE UPPER TRANS PECOS...AND BIG BEND REGION.  THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS
WILL ALSO DRY SIGNIFICANTLY...BUT THE CERTAINTY OF RH/S FALLING
BELOW 15 PCT CONSISTENTLY FOR THE MIDWEEK PERIOD IS LOWER.  WITH THE
WESTERLY MID-LEVEL FLOW...EXPECT A LEE-SIDE TROUGH TO BE MAINTAINED
FOR THE MOST PART...AND THE STRENGTH OF THIS TROUGH WILL BE A
DETERMINING FACTOR IN HOW STRONG THE WINDS ARE AT THE SURFACE.  WILL
HAVE TO MONITOR THE WINDS CLOSELY AS THIS SEEMS TO BE THE BIGGEST
QUESTION AS FAR AS RED FLAG CONDITIONS ARE CONCERNED FOR TUESDAY
THROUGH THURSDAY.  TUESDAY LOOKS LIKE THE MOST LIKELY DAY TO
EXPERIENCE 20MPH 20 FOOT WINDS COINCIDENT WITH RH/S LESS THAN 15 PCT
FOR A THREE-HOUR PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  81  58  82 /  20  20  20  10
CARLSBAD NM               57  84  54  86 /  10  10  10  10
DRYDEN TX                 62  82  60  85 /  30  20  20  10
FORT STOCKTON TX          62  85  60  86 /  20  20  20  10
GUADALUPE PASS TX         56  78  56  79 /  10  10  10  10
HOBBS NM                  57  84  53  86 /  10  10  10  10
MARFA TX                  50  79  46  80 /  20  20  20  10
MIDLAND INTL AIRPORT TX   60  81  60  83 /  20  20  20  10
ODESSA TX                 60  82  59  84 /  20  20  20  10
WINK TX                   61  86  58  87 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/20
Hazardous weather outlook, Apr 18, 1:18 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT SUN APR 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
118 PM CDT (1218 PM MDT) SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AND EVENING...MAINLY
EAST OF A LINE FROM SEMINOLE TO MARATHON TO PANTHER JUNCTION. AN
ISOLATED THUNDERSTORM COULD BECOME SEVERE...AND PRODUCE LARGE HAIL OR
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO
ACCOMPANY ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.